|Resistance and Hemodialysis
Jan 5, 2006
My doctor did a genotype and it came back with no resistance on the nonnucleosides but resistance in all protease inhibitors (only a possible resistance with Kaletra) and possible reisistance with AZT, ddI, ddC, d4T. It WAS resistant to 3TC, ABC, and TDF. Given that I am on Hemodialysis what regimen should I be considering?
Response from Dr. Sherer
Your question will allow me to help you - hopefully - in a few ways, but I will not be able to answer your question specifically, because the information you provide is very incomplete. In general, the more complicated a patient's treatment history, and resistance test results, the more important it is for you (the patient) to get the informed opinion of a qualified HIV physician with all of the necessary clinical and laboratory information at hand.
In order to better answer your question, I would need to know your treatment history, including all past antiretroviral medications, as well as your response to them, treatment toxicities (if any), results of the most recent and all previous resistance tests, and other information. So the internet is not a very useful way for you to get this type of review - it is best given by your doctor, with this information available to him or her.
As an example of the above: Your genotype shows significant resistance to both the NRTIs and PIs, but no resistance to the NNRTIs. This may be because you have never been treated with these medications (eg nevirapine (Viramune) or efavirenz (Sustiva or Stocrin outside the US), and that these drugs would be useful in your next regimen. However, it may also be true that you DID receive these medications in the past and became resistant to them, but you no longer show that resistance because you were not taking an NNRTI at the time of this last genotype test. In the latter case, you would have an 'archived' resistance mutation present in a minority of species that is not showing up on the current genotype test. In that case, if you were to start again on an NNRTI regimen, you would rapidly show the resistance mutation in the dominant species and fail that regimen.
What I can offer in these circumstances is the following: First, it may be helpful for you and your doctor to obtain a phenotype resistance test (while you are taking the same regimen as you were taking when the above test was obtained). This may help with the degree of Kaletra resistance, for example, or with the optimal choice of remaining agents within the NRTI class.
Also, I would not consider the fact that you are on hemodialysis to be a major factor in the selection of your next regimen. It IS an important consideration when dosing is considered, as many of the NRTIs, such as lamivudine (3TC, tenofovir (TDF) and stavudine (D4T), require dose alternation in the presence of renal disease and hemodialysis. You and your physician should be guided in the choice of your next regimen by the susceptibility of the virus, your ability to tolerate possible candidate drugs, and possible interactions (if any) with other drugs that you may also be taking.
Finally, this is a more positive era for patients in your situation, i.e. with resistance to many different ART agents. Since you have some susceptibility to LPV/r (Kaletra) and to some NRTIs, your physician may be able to craft a regimen with these drugs.
For patients resistant to all current PIs including LPV/r, tipranavir (with ritonavir boosting) is a new PI with activity against multi-PI resistant virus. I encourage you to talk to your doctor about this drug.
Another new drug with activity against multi-PI resistant virus is TMC-114, which also requires ritonavir boosting and which is now available to you and your physician through an expanded access program (www.tibotec.com).
And the only member of the new class of fusion inhibitors - enfurvitide or T-20 - is also available for patients who have multi-drug resistant virus. I would strongly recommend that if you and your doctor choose to use tipranavir or TMC-114, that you include enfurvitide in the regimen, as all clinical trial data suggests better outcomes when enfurvitide is used in a new regimen with either tipranavir or enfurvitide.
Enfurvitide is not a simple medication to take, as it requires twice daily subcutaneous injections, much like insulin is administered. Ichy bumps at the injection sites occur in most patients, though they are usually not a cause for discontinuation. As this is a relatively new drug, there is still little published information on its use in people with renal failure on dialisys, so you and your doctor would need to consider this when you review all of your options.
In sum, there are treatment options still available to you, but your first important step is to review all of the needed clinical and lab data with your doctor, possibly with an additional phenotypic resistance test, and then make your selection.
Am I resistant???
- Painful Red Spots After Fingering Worried I Have HIV
- Swollen Lymph Glands After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Vomiting After Licking Vagina Worried I Have HIV
- White Tongue After Insertive Oral Sex Worried I Have HIV
- Constant Vaginal Bleeding No Pain
- Anyone Ever Tested Negative At 3 Months Retest Positive Later
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.